Advances in Operator Theory

Non-commutative rational functions in strong convergent random variables

Sheng Yin

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Random matrices like GUE, GOE and GSE have been shown that they possess a lot of nice properties. In 2005, a new property of independent GUE random matrices is discovered by Haagerup and Thorbørnsen in their paper in 2005, it is called strong convergence property and then more random matrices with this property are followed. In general, the definition can be stated for a sequence of tuples over some $\mathrm{C}^*$-algebras. In this paper, we want to show that, for a sequence of strongly convergent random variables, non-commutative polynomials can be extended to non-commutative rational functions under certain assumptions. As a direct corollary, we can conclude that for a tuple $(X_{1}^{\left(n\right)},\cdots,X_{m}^{\left(n\right)})$ of independent GUE random matrices, $r(X_{1}^{\left(n\right)},\cdots,X_{m}^{\left(n\right)})$ converges in trace and in norm to $r(s_{1},\cdots,s_{m})$ almost surely, where $r$ is a rational function and $(s_{1},\cdots,s_{m})$ is a tuple of freely independent semi-circular elements which lies in the domain of $r$.

Article information

Adv. Oper. Theory, Volume 3, Number 1 (2018), 178-192.

Received: 23 February 2017
Accepted: 29 May 2017
First available in Project Euclid: 5 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 47B06: Riesz operators; eigenvalue distributions; approximation numbers, s- numbers, Kolmogorov numbers, entropy numbers, etc. of operators
Secondary: 60B20: Random matrices (probabilistic aspects; for algebraic aspects see 15B52)

strong convergence non-commutative rational functions random matrices


Yin, Sheng. Non-commutative rational functions in strong convergent random variables. Adv. Oper. Theory 3 (2018), no. 1, 178--192. doi:10.22034/aot.1702-1126.

Export citation


  • G. W. Anderson, Convergence of the largest singular value of a polynomial in independent Wigner matrices, Ann. Probab. 41 (2013), no. 3B, 2103–2181.
  • S. Belinschi and M. Capitaine, Spectral properties of polynomials in independent Wigner and deterministic matrices, arXiv:1611.07440.
  • J. Berstel and C. Reutenauer, Les séries rationnelles et leurs langages (French) [[Rational power series and their languages]] Études et Recherches en Informatique. [Studies and Research in Computer Science] Masson, Paris, 1984.
  • M. Capitaine and C. Donati-Martin, Strong asymptotic freeness for Wigner and Wishart matrices, Indiana Univ. Math. J. 56 (2007), 767–803.
  • P. M. Cohn, Free ideal rings and localization in general rings, Cambridge University Press, 2006.
  • P. M. Cohn and C. Reutenauer, On the construction of the free field, Internat. J. Algebra Comput. 9 (1999), no. 3-4, 307–323.
  • B. Collins and C. Male, The strong asymptotic freeness of Haar and deterministic matrices, Ann. Sci. Éc. Norm. Supér. (4) 47 (2014), no. 1, 147–163.
  • K. Dykema, On certain free product factors via an extended matrix model, J. Funct. Anal. 112 (1993), 31–60.
  • Z. Füredi and J. Komlós, The eigenvalues of random symmetric matrices, Combinatorica 1 (1981), no. 3, 233–241.
  • U. Haagerup, H. Schultz, and S. Thorbørnsen, A random matrix approach to the lack of projections in $\text{C}_{\text{red}}^{\ast}\left(F_{2}\right)$, Adv. Math. 204 (2006), 1–83.
  • U. Haagerup and S. Thorbørnsen, A new application of random matrices: $\text{Ext}\left(\text{C}_{\text{red}}^{\ast}\left(F_{2}\right)\right)$ is not a group, Ann. of Math. (2) 162 (2005), no. 2, 711–775.
  • J. W. Helton, T. Mai, and R. Speicher, Applications of realizations (aka linearizations) to free probability, arXiv:1511.05330.
  • F. Hiai and D. Petz, Asymptotic freeness almost everywhere for random matrices, Acta Sci. Math. (Szeged) 66 (2000), no. 3-4, 809–834.
  • R. V. Kadison and J. R. Ringrose, Fundamentals of the theory of operator algebras. Vol. I. Elementary theory., Pure and Applied Mathematics, 100. Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York, 1983.
  • D. S. Kaliuzhnyi-Verbovetskyi and V. Vinnikov, Non-commutative rational functions, their difference-differential calculus and realizations, Multidimens. Syst. Signal Process. 23 (2012), no. 1-2, 49–77.
  • C. Male, The norm of polynomials in large random and deterministic matrices with an appendix by Dimitri Shlyakhtenko, Probab. Theory Related Fields 154 (2012), no. 3-4, 477–532.
  • G. Pisier, Strong convergence for reduced free products, Infin. Dimens. Anal. Quantum. Probab. Relat. Top., 19 (2016), no. 2, 1650008, 22 pp.
  • H. Schultz, Non-commutative polynomials of independent Gaussian random matrices. The real and symplectic cases, Probab. Theory Related Fields 131 (2005), no. 2, 261–309.
  • P. Skoufranis, On a notion of exactness for reduced free products of $\text{C}^{\ast}$-algebras. J. Reine Angew. Math. 700 (2015), 129–153.
  • S. Thorbørnsen, Mixed moments of Voiculescu's Gaussian random matrices, J. Funct. Anal. 176 (2000), no. 2, 213–246.
  • D. V. Voiculescu, Limit laws for random matrices and free products, Invent. Math. 104 (1991), no. 1, 201–220.